Key result
Administration of tricyclic antidepressants and lithium induced a type-1 Brugada ECG pattern in a 60-year-old man, which completely resolved upon discontinuation of the medications.
Why the study?
Does administration of tricyclic antidepressants induce Brugada-like ECG changes in a patient with severe depression?
Case Report (n=1)
No
Does administration of tricyclic antidepressants induce Brugada-like ECG changes in a patient with severe depression?
High doses of tricyclic antidepressants can induce a reversible type-1 Brugada ECG pattern, highlighting the need for ECG monitoring during TCA therapy.
Supports TCA-lithium association with reversible type-1 Brugada pattern; hypothesis-generating and should not yet change practice.
A 60-year-old man was admitted to our hospital with severe depression. An electrocardiogram (ECG) recorded on admission showed incomplete right bundle branch block without significant ST-T wave changes. Treatment with a tricyclic antidepressant (TCA) clomipramine (1) (75 mg/day) was initiated. Lithium (2) (400 mg/day) was added five months later, and an ECG recorded at that time showed slight ST elevation in leads V1-V2. With an increase in the dose of clomipramine (150 mg/day) and the addition of the TCA nortriptyline (50 mg/day) after an additional 4.5 months, an ECG showed similar ST elevation and T-wave inversion in V1-V2. Clomipramine was decreased to 50 mg/ day; however, the dose of nortriptyline was increased to 100 mg/day. An ECG recorded five days later showed a type-1 Brugada pattern. Therefore, the clomipramine, nortriptyline and lithium were discontinued. An ECG recorded 21 days later showed no ST elevation. Pilsicainide did not reproduce the ST segment elevation. In addition, serial ECG recordings showed no Brugada pattern.
No takes yet. Share an insight, caveat, or question.
Kofune et al. (2013) conducted a case report in Severe depression (n=1). Tricyclic antidepressants (clomipramine, nortriptyline) and lithium was evaluated on Electrocardiographic changes (Brugada pattern). Administration of tricyclic antidepressants and lithium induced a type-1 Brugada ECG pattern in a 60-year-old man, which completely resolved upon discontinuation of the medications.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: